Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 40, NWS Austin/San Antonio, TX

June 8, 2010Bexar County, Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 8, 2010, 10:51 PM CDT for Bexar County, Comal County, Guadalupe County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2010, 10:51 PM CDT (03:51 UTC)
Expired
Jun 9, 2010, 2:45 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 41 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 10:58 PM CDTFLASH FLOOD2 N Terrell Hills, TXOAK GLEN DR AND CAVE LN CLOSED DUE TO FLOODING
Jun 9, 2:15 AM CDTFLASH FLOOD6 Nne Leming, TXEARTHEN DAM COLLAPSED NEAR THE INTERSECTION OF CAMPBELLTON ROAD AND HARDY ROAD. SEVERAL RESIDENCES WERE BEING EVACUATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2010-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2010-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WGUS54 KEWX 090351
FFWEWX
TXC029-091-187-090745-
/O.NEW.KEWX.FF.W.0040.100609T0351Z-100609T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1051 PM CDT TUE JUN 8 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEXAR COUNTY...
  COMAL COUNTY...
  WESTERN GUADALUPE COUNTY...

* UNTIL 245 AM CDT.

* AT 1048 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF 
  SHOWERS AND THUNDERSTORMS FROM NEW BRAUNFELS TO SAN ANTONIO AND
  TO THE WEST PART OF GUADALUPE COUNTY...MOVING NORTH AT 5 MPH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIMBERWOOD
  PARK...THE DOMINION...LEON SPRINGS...CROSS MOUNTAIN...SPRING
  BRANCH...NEW BRAUNFELS...GARDEN RIDGE...CANYON LAKE DAM AND
  BULVERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE SCATTERED SHOWERS AND THUNDERSTORMS HAVE PRODUCED LOCALLY
HEAVY RAINS IN THE PAST HOUR...AND ARE EXPECTED TO BRING OCCASIONAL
HEAVY RAIN IN THE NEXT 1 TO 2 HOURS. 

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2928 9874 2965 9880 2977 9854 2997 9831
      2984 9809 2948 9786 2948 9819 2912 9843

$$
2 follow-up statements
144 
WGUS74 KEWX 090358
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1058 PM CDT TUE JUN 8 2010

TXC029-091-187-090745-
/O.CON.KEWX.FF.W.0040.000000T0000Z-100609T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMAL TX-GUADALUPE TX-BEXAR TX-
1058 PM CDT TUE JUN 8 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
BEXAR...WESTERN GUADALUPE AND COMAL COUNTIES...

AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS 
SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN AND IS PRODUCING 
UP TO AN INCH PER HOUR.  THIS STORM WAS LOCATED NEAR NEW 
BRAUNFELS...UNIVERSAL CITY... AND CASTLE HILLS...MOVING NORTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING AREA INCLUDE BULVERDE...CANYON LAKE
DAM AND SPRING BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DON'T DROWN.

&&

LAT...LON 2928 9874 2965 9880 2977 9854 2997 9831
      2984 9809 2948 9786 2948 9819 2912 9843

$$
169 
WGUS74 KEWX 090731
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
231 AM CDT WED JUN 9 2010

TXC029-091-187-090745-
/O.CON.KEWX.FF.W.0040.000000T0000Z-100609T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COMAL TX-GUADALUPE TX-BEXAR TX-
231 AM CDT WED JUN 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
BEXAR...WESTERN GUADALUPE AND COMAL COUNTIES...

AT 230 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS WITH HEAVY RAIN EXTENDING FROM NORTHEAST BEXAR 
COUNTY EASTWARD INTO GUADALUPE COUNTY MOVING NORTH AT 15 TO 20 MPH. 
DOPPLER ESTIMATES NEAR 1 AND A HALF INCHES PER HOUR IN THE HEAVIEST
RAINS OVER CENTRAL AND WESTERN GUADALUPE COUNTY.

OTHER LOCATIONS IN THE WARNING AREA INCLUDE SPRING BRANCH AND CANYON
LAKE DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2928 9874 2965 9880 2977 9854 2997 9831
      2984 9809 2948 9786 2948 9819 2912 9843

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:19 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 8, 9:19 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT TUE JUN 8 2010

.UPDATE...
WITH THE LOW ALOFT FROM NORTHEAST TEXAS TO SOUTH CENTRAL TEXAS
THIS EVENING AND FORECAST TO BE MOVING VERY SLOWLY TO THE
NORTHEAST THROUGH WEDNESDAY NIGHT AND THURSDAY...THE PATTERN
CONTINUES TO COME TOGETHER IN A WAY THAT BODES WELL FOR AN
EARLY TO MID JUNE RAIN EVENT ACROSS SOUTH CENTRAL TEXAS
TONIGHT THROUGH WEDNESDAY AND POSSIBLY EXTENDING TO WEDNESDAY
EVENING.  AS A RESULT WITH THE EXISTING FLASH FLOOD WATCH THAT
WAS TO EXPIRE AT 1 AM TONIGHT...IT SEEMS LOGICAL TO EXTEND THIS
FLASH FLOOD WATCH UNTIL 6 PM WEDNESDAY...GIVEN THE GOOD CHANCE
OF RAIN EXPECTED AND POTENTIAL THAT OCCASIONAL HEAVY RAIN
PROCESSES COULD DEVELOP THROUGH WEDNESDAY.  SHOWED A FLASH
FLOOD WATCH ALONG AND EAST OF A LINE FROM ATASCOSA COUNTY TO
KENDALL COUNTY TO BURNET COUNTY. SHOWED SLIGHTLY HIGHER RAIN
CHANCES THROUGH WEDNESDAY EVENING AND CONTINUED TREND OF
DECREASING RAIN CHANCES FOR THURSDAY. CONTINUED TREND OF
LITTLE OR NO RAIN FOR FRIDAY AND SATURDAY...AND THEN SHOWED
SLIGHT CHANCES OF RAIN FOR THE EARLY PART OF NEXT WEEK.
MODERATED AFTERNOON HIGHS SLIGHTLY TO ACCOUNT FOR CLOUDS
WEDNESDAY AND SOIL MOISTURE LIMITING HIGHS THURSDAY AND
FRIDAY...FOLLOWED BY CONTINUE WEAK HEIGHT FIELD ALOFT
ON THE WEEKEND THRU EARLY NEXT WEEK...WITH MODERATE S TO SE
WINDS.

&&

.PREV DISCUSSION... /ISSUED 816 PM CDT TUE JUN 8 2010/

AVIATION...
CURRENTLY THE UPPER LOW OVER TEXAS IS PUSHING RAIN AROUND THE I-35
CORRIDOR FROM SOUTH TO NORTH-NORTHEAST. THIS WILL CAUSE MVFR
CONDITIONS WITH CIGS REMAINING LOW AND ALSO LOWER VISIBILITIES.
EXPECT THESE CONDITIONS TO LAST THROUGHOUT THE EVENING. KDRT WILL
REMAIN VFR AND CAN EXPECT MVFR CONDITIONS BY 10Z THEN BY 18Z COME
BACK TO VFR.

PREV DISCUSSION... /ISSUED 352 PM CDT TUE JUN 8 2010/

DISCUSSION...
AN UPPER LEVEL LOW WILL CONTINUE TO DOMINATE THE WEATHER OVER
SOUTH CENTRAL TEXAS. DEEP BOUNDARY LAYER MOISTURE WILL COMBINE
WITH THIS LOW TO BRING A CHANCE FOR HEAVY RAIN TONIGHT AND
TOMORROW. MOST OF THE HEAVY RAIN POTENTIAL WILL BE SOUTH AND EAST
OF I35 AND I37. THERE IS A FLASH FLOOD WATCH IN EFFECT FOR THIS
REGION UNTIL 06Z TONIGHT. THIS MAY NEED TO BE EXTENDED LATER THIS
EVENING...BUT GIVEN THE LACK OF RAINFALL TODAY WILL LEAVE IT AS IT
IS FOR NOW. UPPER LOW WILL MOVE SLOWLY AWAY FROM THE AREA THURSDAY
AND CHANCE FOR RAIN WILL LINGER.

ONCE THIS FEATURE DEPARTS...DRY WEATHER WILL RETURN WITH WARMER
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  86  75  92  78 /  50  60  40  30  10
AUSTIN BERGSTROM INTL AIRPORT  75  86  76  92  77 /  50  60  40  30  10
NEW BRAUNFELS MUNI AIRPORT     75  87  76  92  77 /  60  60  30  20  -
BURNET MUNI AIRPORT            74  85  74  91  76 /  50  60  40  30  10
DEL RIO INTL AIRPORT           76  93  78  97  79 /  20  20  10  -   -
GEORGETOWN MUNI AIRPORT        74  84  74  90  76 /  50  60  40  40  20
HONDO MUNI AIRPORT             75  90  76  93  77 /  50  40  20  10  -
SAN MARCOS MUNI AIRPORT        76  87  75  92  76 /  60  60  40  20  10
LA GRANGE - FAYETTE REGIONAL   76  86  77  90  78 /  50  60  40  40  20
SAN ANTONIO INTL AIRPORT       76  89  77  92  79 /  60  50  30  20  -
STINSON MUNI AIRPORT           76  89  77  92  78 /  60  50  30  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...LAVACA...LEE...TRAVIS...WILLIAMSON...WILSON.

&&

08/19/JB/05/22
Hazardous weather outlook, Jun 8, 10:49 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1049 AM CDT TUE JUN 8 2010

TXZ173-191>194-205>209-220>225-091600-
WILLIAMSON-HAYS-TRAVIS-BASTROP-LEE-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-
1049 AM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER
THIS AFTERNOON AND EVENING. THE GREATEST THREAT OF LOCALLY HEAVY
RAINFALL WILL OCCUR THIS AFTERNOON THROUGH TONIGHT. STORM TOTALS
OF 1 TO 2 INCHES ARE EXPECTED...WITH ISOLATED AMOUNTS OF 3 TO 5
INCHES POSSIBLE. THIS WILL LEAD TO POSSIBLE ISOLATED FLASH
FLOODING. THEREFORE...A FLASH FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE SLOWLY
NORTHEAST ACROSS SOUTH CENTRAL TEXAS THROUGH WEDNESDAY. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TXZ171-172-183>190-202>204-217>219-228-091600-
LLANO-BURNET-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
1049 AM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS LATER THIS
AFTERNOON AND TONIGHT. HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE SLOWLY
NORTHEAST ACROSS SOUTH CENTRAL TEXAS THROUGH WEDNESDAY. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 8, 9:43 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
943 PM CDT TUE JUN 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HEAVY RAIN       7 ENE PLEASANTON        29.00N  98.38W
06/08/2010  U0.00 INCH       ATASCOSA           TX   LAW ENFORCEMENT

            HWY 97 EAST OF INTERSTATE 37 CLOSED FOR HIGH WATER.

&&

EVENT NUMBER EWX1000377

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:21 PM CDTAreal Flood AdvisoryEWXAtascosa, Wilson2 hr
Jun 8, 9:47 PM CDTFlash Flood WarningEWXAtascosa, Wilson3 hr
Jun 8, 10:10 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe110 min
Jun 9, 12:47 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Guadalupe, Wilson3 hr
Jun 9, 1:57 AM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe, Hays, Travis2 hr
Jun 9, 2:47 AM CDTFlash Flood WarningEWXCaldwell, Comal, Guadalupe, Hays, Travis4 hr
Jun 9, 3:21 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Jun 9, 3:28 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
Jun 9, 3:44 AM CDTFlash Flood WarningEWXTravis, Williamson4 hr
Jun 9, 4:08 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe4 hr
Jun 9, 4:33 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Lee, Travis, Williamson117 min
Jun 9, 5:57 AM CDTFlash Flood WarningEWXBastrop, Lee3 hr
Jun 9, 6:49 AM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe, Hays, Travis2 hr
Jun 9, 6:59 AM CDTHydrologic WarningEWXComal, Gonzales, Guadalupe8 hr
Jun 9, 7:01 AM CDTAreal Flood AdvisoryEWXLee119 min
Jun 9, 7:55 AM CDTFlash Flood WarningEWXComal, Guadalupe, Hays4 hr
Jun 9, 8:29 AM CDTRiver Flood WarningEWXComal, Guadalupe13 hr
Jun 9, 8:29 AM CDTRiver Flood WarningEWXComal, Guadalupe13 hr
Jun 9, 8:29 AM CDTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe61 min
Jun 9, 9:01 AM CDTRiver Flood WarningEWXGuadalupe13 hr
Jun 9, 9:18 AM CDTAreal Flood AdvisoryEWXBastrop, Lee2 hr
Jun 9, 9:21 AM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca54 min
Jun 9, 9:40 AM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca110 min
Jun 9, 10:13 AM CDTRiver Flood WarningEWXCaldwell, Gonzales34 hr
Jun 9, 10:13 AM CDTRiver Flood WarningEWXGonzales58 hr
Jun 9, 10:14 AM CDTSevere Thunderstorm WarningEWXFayette61 min
Jun 9, 10:22 AM CDTAreal Flood AdvisoryEWXFayette2 hr
Jun 9, 1:13 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette107 min
Jun 9, 2:48 PM CDTAreal Flood AdvisoryEWXLlano2 hr
Jun 9, 3:42 PM CDTAreal Flood AdvisoryEWXGillespie, Llano108 min
Jun 9, 4:07 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano53 min
Jun 9, 4:13 PM CDTRiver Flood WarningEWXDeWitt3 days
Jun 9, 4:43 PM CDTSevere Thunderstorm WarningEWXGillespie47 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.